Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 92, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 9, 2018, 9:40 PM MDT for Valencia County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 9:40 PM MDT (03:40 UTC)
- Expired
- Aug 10, 2018, 12:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Valencia County, NM
The radar
The Albuquerque radar (KABX), 53 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2615 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
545 WGUS55 KABQ 100340 FFWABQ NMC061-100645- /O.NEW.KABQ.FF.W.0092.180810T0340Z-180810T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 940 PM MDT THU AUG 9 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Central Valencia County in central New Mexico... * Until 1245 AM MDT. * At 939 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one and a half inches of rain has already fallen. Flash flooding is expected to begin shortly or is already occurring. * Some locations that will experience flooding include... Belen, Jarales, Los Trujillos-Gabaldon, Adelino, Los Chaves and Rio Communities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flash flooding. && LAT...LON 3473 10673 3459 10674 3460 10680 3474 10679 $$ 24
2 follow-up statements
976 WGUS75 KABQ 100442 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 1042 PM MDT THU AUG 9 2018 NMC061-100645- /O.CON.KABQ.FF.W.0092.000000T0000Z-180810T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Valencia- 1042 PM MDT THU AUG 9 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR CENTRAL VALENCIA COUNTY... At 1039 PM MDT, Doppler radar indicated light to moderate rain continuing across the Interstate 25 corridor between Los Chaves to Belen to Jarales. Up to two inches of rain have already fallen. Emergency management officials reported water across many roadways in Belen. Use extreme caution if driving. Never drive through water of unknown depth. Some locations that will experience flooding include... Belen, Jarales, Los Trujillos-Gabaldon, Adelino, Los Chaves and Rio Communities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flash flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Take immediate precautions to protect life and property. && LAT...LON 3473 10673 3459 10674 3460 10680 3474 10679 $$ 34
431 WGUS75 KABQ 100636 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 1236 AM MDT FRI AUG 10 2018 NMC061-100646- /O.EXP.KABQ.FF.W.0092.000000T0000Z-180810T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Valencia- 1236 AM MDT FRI AUG 10 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL VALENCIA COUNTY WILL EXPIRE AT 1245 AM MDT... The heavy rain has ended and flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3473 10673 3459 10674 3460 10680 3474 10679 $$ 34
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 5:49 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 9, 5:49 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 549 PM MDT Thu Aug 9 2018 .AVIATION... 00Z TAF CYCLE A healthy crop of tstms have formed over the northern and western high terrain. Tstms will generally move south into valley locales producing one to two hour long periods of MVFR conditions. Thunderstorms will be capable of producing moderate to large hail, frequent cloud to ground lightning, and gusty erratic winds. VCTS can also produce strong gusty erratic winds. The eastern plains are expected to also get their fair share of tstm activity between now and 09Z. Areas from KLVS to KSXU to KTCC could see a passing tstm between 01Z to 04Z, with storm coverage pushing south to KCVN to KROW 03Z to 06Z. Tstm activity is expected to fully diminish by the early morning hours, with remnant high cirrus over much of the state. Tomorrow will see another round of afternoon tstms forming over the higher terrain and potentially along any sfc boundaries over eastern NM. 24 && .PREV DISCUSSION...246 PM MDT Thu Aug 9 2018... .SYNOPSIS... An active end to the work-week is underway, with thunderstorms developing further west across the state compared to the past few days. Storms this evening will be capable of producing locally heavy rainfall and localized flash flooding. More storms are forecast Friday, with high temperatures below normal thanks to rain-cooling and additional cloud cover. Look for continued rain chances through the weekend, though trending down some from Friday. High pressure will strengthen over the region next week, leading to an uptrend in temperatures. However, decent chances for storms look to persist for the foreseeable future. && .DISCUSSION... The upper high is pulling away, as evidenced by the pressure height falls noted on the 12Z upper air analysis, and was centered over Nevada at 12Z. PWATs are trending up across central and western New Mexico and were near 1" on the KABQ upper air sounding this morning. An increase in storm coverage is expected this afternoon, especially across central and west central New Mexico where storms have not been as plentiful that past couple of days. South or southwest steering flow will take storms off of the central mountain chain over the Santa Fe and Albuquerque Metros this afternoon/evening. Both the 12Z and 18Z NAM, and the last several runs of the HRRR show the eastern highlands, Estancia Valley, the Sandia/Manzano Mountains and perhaps portions of the south central highlands getting hammered this evening and these are the areas where we have our highest evening PoPs. The Flash Flood Watch is still in effect and will be left as-is this forecast cycle given no compelling evidence for change. Another crop of storms with scattered to numerous coverage is forecast for Friday, but instability will be more limited with daytime temperatures forecast to be 3 to 8 degrees cooler than today's. Look for a downturn Saturday, thanks in-part to some drying of the atmosphere. Sunday may tick back up in terms of storm coverage, with the upper high over Utah and a weak upper low over the TX Panhandle. Northerly steering flow on Sunday would once again take storms off the higher terrain late day over the Santa Fe and Albuquerque Metros. Both the 12Z operational runs of the ECMWF and GFS show the upper high building over AZ/NM next week, leading to an uptrend in temperatures back to above normal most areas by Wednesday or Thursday. The GFS shows a weaker high, with daily rounds of storms persisting. Our forecast is closer to the GFS at this time. 11 && .FIRE WEATHER... Scattered to numerous showers and thunderstorms will be found over much of the forecast area for the remainder of the day and into tonight, especially along and east of the central mountain chain. After receiving wetting rainfall in several locales, tonight's RH recovery should be good to excellent across most of the state. A continued moist southeasterly flow at the surface should keep sufficient moisture in place for more scattered to numerous storms on Friday. Temperatures will run a few to several degrees below average Friday afternoon in all areas except the northwest plateau. This weekend high pressure aloft will stretch about a southwest to northeast oriented axis, wrapping dry air into northern NM on Saturday. A weak upper low will take shape over west TX, keeping some mid level moisture in far eastern NM, but overall a downtrend in storm coverage is expected Saturday. Temperatures will not alter much Saturday, but could gain a degree or two on Sunday. A disturbance aloft is then expected to enter northern NM Sunday with additional storms accompanying and eventually spreading into the western tier of the state through the evening. The weather next week will be characterized by a gradual exit of the weak low over west TX while high pressure remains ill-defined, struggling to re-establish itself over the Great Basin. This will keep daily thunderstorm chances going with temperatures approaching normalcy. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM MDT Friday for the following zones... NMZ508-512>515-521>523-528-529-532-533-537. &&
Hazardous weather outlook, Aug 9, 3:10 AM MDT, 18 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 310 AM MDT Thu Aug 9 2018 NMZ501>540-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 310 AM MDT Thu Aug 9 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected across New Mexico this afternoon through the overnight hours. Storm motion will be slow and enough instability will exist for heavy rainfall. Flash flooding will be possible, especially on areas that have received recent heavy rains, as well as burn scars. A few severe storms are also possible today, favoring areas in the vicinity of the central highlands. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Widespread showers and thunderstorms will continue on Friday. Locally heavy rain and flash flooding is possible, especially where soils are saturated. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, flooding, hail and strong wind gusts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, Aug 9, 6:26 PM MDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 626 PM MDT THU AUG 9 2018 NMZ528-530-531-100100- Far Northeast Highlands-Union County-Harding County- 626 PM MDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 700 PM MDT... At 626 PM MDT, Doppler radar was tracking a strong thunderstorm over Gladstone, or 30 miles south of Des Moines, moving south at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Gladstone, Farley and Yates. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3642 10406 3638 10384 3612 10388 3618 10418 TIME...MOT...LOC 0026Z 013DEG 16KT 3633 10398 44
Special weather statement, Aug 9, 6:52 PM MDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Albuquerque NM 652 PM MDT THU AUG 9 2018 NMZ506-507-100115- West Central Mountains-West Central Highlands- 652 PM MDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA...EAST CENTRAL MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES UNTIL 715 PM MDT... At 652 PM MDT, Doppler radar was tracking a strong thunderstorm near Marquez, or 24 miles north of Laguna Pueblo, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Marquez. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3536 10743 3546 10729 3540 10706 3522 10721 TIME...MOT...LOC 0052Z 290DEG 8KT 3539 10728 44
Special weather statement, Aug 9, 6:58 PM MDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Albuquerque NM 658 PM MDT THU AUG 9 2018 NMZ522-100145- Estancia Valley- 658 PM MDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TORRANCE COUNTY UNTIL 745 PM MDT... At 658 PM MDT, Doppler radar was tracking a strong thunderstorm over Estancia, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Estancia and McIntosh. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3493 10611 3490 10595 3461 10589 3464 10623 TIME...MOT...LOC 0058Z 358DEG 14KT 3479 10605 CA
Special weather statement, Aug 9, 7:40 PM MDT, 2 hours before
Special Weather Statement National Weather Service Albuquerque NM 740 PM MDT THU AUG 9 2018 NMZ523-524-539-100215- Eastern Lincoln County-South Central Highlands-Central Highlands- 740 PM MDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 815 PM MDT... At 740 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Corona, moving south at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Duran. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3451 10552 3445 10531 3419 10538 3429 10568 TIME...MOT...LOC 0140Z 021DEG 10KT 3442 10545 44
Special weather statement, Aug 9, 8:01 PM MDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Albuquerque NM 801 PM MDT THU AUG 9 2018 NMZ507-519-100230- West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro Area- 801 PM MDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA...NORTHWESTERN VALENCIA AND BERNALILLO COUNTIES UNTIL 830 PM MDT... At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Mesita, or 18 miles east of Laguna Pueblo, moving south at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tohajiilee. This includes Interstate 40 between Mile Markers 125 and 141. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3522 10722 3521 10699 3493 10688 3490 10720 TIME...MOT...LOC 0201Z 340DEG 16KT 3512 10707 44
Special weather statement, Aug 9, 8:43 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
843 PM MDT THU AUG 9 2018
NMZ506>508-519-520-100315-
Southwest Mountains-West Central Mountains-West Central
Highlands-Lower Rio Grande Valley-Middle Rio Grande
Valley/Albuquerque Metro Area-
843 PM MDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA...WEST
CENTRAL VALENCIA AND NORTH CENTRAL SOCORRO COUNTIES UNTIL 915 PM
MDT...
At 843 PM MDT, Doppler radar was tracking a strong outflow boundary
along a line extending from 11 miles east of Acoma Pueblo to 18
miles south of Mesita to 13 miles west of Belen. Movement was south
at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this outflow
boundary.
Locations impacted include...
La Joya.
This includes Interstate 25 between Mile Markers 167 and 174.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3452 10751 3433 10726 3430 10683 3478 10691
3486 10726 3499 10743
TIME...MOT...LOC 0243Z 000DEG 32KT 3484 10739 3474 10726 3473 10700
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:00 PM MDT | Special Weather Statement | ABQ | Los Alamos | 30 min |
| Aug 9, 6:08 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| Aug 9, 6:19 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 116 min |
| Aug 9, 6:23 PM MDT | Special Weather Statement | ABQ | Sandoval | 37 min |
| Aug 9, 6:26 PM MDT | Special Weather Statement | ABQ | Harding | 34 min |
| Aug 9, 6:52 PM MDT | Special Weather Statement | ABQ | Sandoval | 23 min |
| Aug 9, 6:58 PM MDT | Special Weather Statement | ABQ | Torrance | 47 min |
| Aug 9, 7:09 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Aug 9, 7:18 PM MDT | Severe Thunderstorm Warning | ABQ | Cibola, McKinley, Sandoval | 57 min |
| Aug 9, 7:34 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 116 min |
| Aug 9, 7:37 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 113 min |
| Aug 9, 7:38 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 32 min |
| Aug 9, 7:40 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Aug 9, 7:40 PM MDT | Special Weather Statement | ABQ | Torrance | 35 min |
| Aug 9, 7:45 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Aug 9, 7:51 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 114 min |
| Aug 9, 8:01 PM MDT | Special Weather Statement | ABQ | Bernalillo | 29 min |
| Aug 9, 8:32 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Valencia | 118 min |
| Aug 9, 8:43 PM MDT | Special Weather Statement | ABQ | Valencia | 32 min |
| Aug 9, 8:52 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Torrance | 113 min |
| Aug 9, 9:06 PM MDT | Areal Flood Advisory | ABQ | Valencia | 114 min |
| Aug 9, 10:58 PM MDT | Areal Flood Advisory | ABQ | De Baca, Quay, Roosevelt | 2 hr |
| Aug 10, 12:29 AM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| Aug 10, 1:35 AM MDT | Areal Flood Advisory | ABQ | Chaves | 115 min |
| Aug 10, 1:33 PM MDT | Special Weather Statement | ABQ | Guadalupe | 42 min |
| Aug 10, 2:04 PM MDT | Special Weather Statement | ABQ | Taos | 41 min |
| Aug 10, 2:10 PM MDT | Special Weather Statement | ABQ | Torrance | 50 min |
| Aug 10, 2:16 PM MDT | Special Weather Statement | ABQ | Guadalupe | 44 min |
| Aug 10, 3:46 PM MDT | Special Weather Statement | ABQ | Los Alamos | 44 min |
| Aug 10, 3:54 PM MDT | Special Weather Statement | ABQ | 51 min | |
| Aug 10, 4:01 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 119 min |
| Aug 10, 4:06 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Aug 10, 4:24 PM MDT | Special Weather Statement | ABQ | Taos | 36 min |
| Aug 10, 4:26 PM MDT | Special Weather Statement | ABQ | Valencia | 34 min |
| Aug 10, 4:34 PM MDT | Areal Flood Advisory | ABQ | Taos | 116 min |
| Aug 10, 4:46 PM MDT | Special Weather Statement | ABQ | Los Alamos | 44 min |
| Aug 10, 4:48 PM MDT | Special Weather Statement | ABQ | Mora | 42 min |
| Aug 10, 5:31 PM MDT | Special Weather Statement | ABQ | Sandoval | 44 min |
| Aug 10, 5:44 PM MDT | Special Weather Statement | ABQ | San Miguel | 46 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.